Montana, 2012

Winter Storm in Montana, January 10 to 11, 2012

January 10 to 11, 2012 · NWS TFX · 5 events in 5 counties and zones

A Pacific storm brought heavy snow to the Rocky Mountain Front and adjacent plains. Snow amounts of 8 to 10 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm brought heavy snow to the Rocky Mountain Front and adjacent plains. Snow amounts of 8 to 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 9:21 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 9, 9:21 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 PM MST MON JAN 9 2012

.UPDATE...
CURRENT FORECAST PACKAGE ON TRACK AND ONLY UPDATE WAS FOR MINOR
ADJUSTMENTS TO CLOUD COVER IN SOUTHWEST MONTANA. COLD FRONT
PUSHING INTO PACIFIC NORTHWEST AT THIS TIME WITH SOME AREAS OF
RAIN SHOWERS OUT AHEAD OF FRONT. EXPECT FRONT TO MOVE INTO OUR
AREA AFTER MIDNIGHT. MAY HAVE SOME MIXED RAIN AND SNOW SHOWERS IN
ADVANCE OF THE COLD FRONT...AND WITH FRONTAL PASSAGE ANTICIPATE A
QUICK SHIFT TO COLDER AIR WHICH COULD CAUSE SOME AREAS OF ICE ON
ROADWAYS. MORE SIGNIFICANT PRECIPITATION WILL DEVELOP OVER THE
ROCKIES DURING THE NIGHT...SPREADING OUT OVER THE PLAINS DURING
THE MORNING. SNOW WILL BECOME MORE WIDESPREAD DURING THE AFTERNOON
AND THEN CONTINUE INTO THE EVENING HOURS. TEMPERATURES FALL
THROUGHOUT THE DAY TUESDAY. WINTER WEATHER ADVISORY FOR NORTHERN ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS IN EFFECT UNTIL 5 PM MST
TUESDAY.

&&

.AVIATION...
UPDATED 2340Z.
VFR CONDITIONS EXPECTED THROUGH THIS EVENING AND OVERNIGHT.  AREA OF
BKN MID-LEVEL CLOUDS CURRENTLY OVER CENTER OF THE STATE WILL
GRADUALLY PUSH EASTWARD.  THIS WILL GIVE A FEW HOURS OF MOSTLY CLEAR
SKIES ACROSS THE REGION BEFORE CLOUDS BEGIN TO INCREASE AGAIN LATER
TONIGHT AS NEXT WEATHER SYSTEM...CURRENTLY IN ERN WA/OR...MOVES INTO
WESTERN MT.  COLD FRONT FROM THIS SYSTEM SHOULD REACH KCTB/KHVR
AROUND 12Z TOMORROW AND PUSH SOUTHWARD THRU THE DAY.  LIGHT SNOW
SHOWERS WILL DEVELOP ALONG/BEHIND THE FRONT WITH CEILINGS LOWERING
TO AROUND FL040-050...WITH INTERMITTENT MVFR CONDITIONS NEAR AREAS
OF PRECIPITATION.  CURRENT BREEZY TO GUSTY WINDS FROM KGTF TO KCTB
WILL DECREASE THIS EVE AND REMAIN AROUND 15 KTS TONIGHT.
WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 510 PM MST MON JAN 9 2012/
TONIGHT THROUGH TUESDAY...MODELS CONTINUE TO FORECAST AN UPPER
TROUGH TO MOVE THROUGH THE AREA TUESDAY INTO TUESDAY NIGHT. IT
LOOKS LIKE THE TROUGH WILL MOVE THROUGH IN A COUPLE OF PIECES. ONE
PORTION WILL MOVE EAST ACROSS THE AREA TUESDAY MORNING AND EARLY
AFTERNOON WHILE A SECOND PORTION OVER SOUTHERN CANADA MOVES
SOUTHEAST THROUGH THE FORECAST AREA LATER TUESDAY AFTERNOON
THROUGH THE NIGHT. EVEN AS WE GET CLOSER TO THIS EVENT MODELS
CONTINUE TO SHOW CONSIDERABLE DIFFERENCES WITH FORECAST SNOW
AMOUNTS. HOWEVER FEEL CONFIDENT ENOUGH THAT THERE WILL BE
SIGNIFICANT AMOUNTS OVER THE THE ROCKY MOUNTAIN FRONT TO ISSUE A
WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH TUESDAY. MODELS
BRING A CANADIAN COLD FRONT SOUTH THROUGH THE AREA TUESDAY BUT
THERE ARE DIFFERENCES WITH THE DETAILS OF THE TIMING OF THIS COLD
FRONT WHICH WILL AFFECT HIGH TEMPERATURES. STILL EXPECT GRADUALLY
FALLING TEMPERATURES DURING THE DAY IN THE NORTH WHILE SOUTHWEST
MONTANA SHOULD SEE A SLIGHT INCREASE IN TEMPERATURES INTO THE
AFTERNOON. SNOW WILL DECREASE TUESDAY NIGHT AS THE TROUGH MOVES
EAST OF THE FORECAST AREA. WEDNESDAY EXPECT DRY NORTHERLY FLOW BUT
THIS NORTHERLY FLOW WILL KEEP TEMPERATURES WELL BELOW NORMAL FOR
THIS TIME OF THE YEAR. WILL CONTINUE THE HIGH WIND WARNING THROUGH
5 PM AS THERE ARE STILL ISOLATED SPOTS MEETING CRITERIA. BLANK

WEDNESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL HIGH PRESSURE
RIDGE WILL CONTINUE TO BUILD WEDNESDAY NIGHT ALTHOUGH A LOW
PRESSURE SHORTWAVE WILL BE APPROACHING THE NORTHERN ROCKIES FROM
THE WEST. TIMING DIFFERS A BIT BETWEEN THE MODELS...THE GFS HAS
THE SHORTWAVE APPROACHING THURSDAY WHILE THE ECMWF DOES NOT BEGIN
TO FLATTEN THE RIDGE UNTIL FRIDAY. THE GFS HAS MOISTURE FROM THE
SHORTWAVE CROSSING THE CANADIAN BORDER THURSDAY NIGHT WHILE THE
ECMWF KEEPS THE CWA DRY THROUGH THE SATURDAY. MOST OF THE WEATHER
WITH THE GFS SCENARIO WILL CROSS EASTERN MONTANA AND THE
NORTHEASTERN ZONES OF OUR CWA WOULD HAVE THE BEST CHANCE FOR
PRECIPITATION. WITH THE DIFFERENCE IN THE MODELS...WILL KEEP THE
CHANCE OF POPS CONSERVATIVE. THE SHORTWAVE SHOULD TIGHTEN THE
SURFACE PRESSURE GRADIENT HOWEVER AND BREEZY CONDITIONS WILL ONCE
AGAIN MOVE ACROSS THE REGION THURSDAY AND FRIDAY. HIGH PRESSURE
WILL BUILD AGAIN FRIDAY AND THE AIR MASS WILL WARM AND DRY. THE
MODELS CONTINUE TO DIFFER LATER IN THE PERIOD. THE GFS HAS AN
UPPER LEVEL DISTURBANCE MOVING THROUGH THE RIDGE SUNDAY AND THE
SURFACE PRESSURE GRADIENT WOULD AGAIN TIGHTEN AND BRISK WINDS
SUNDAY AND MONDAY WOULD BE EXPECTED. HOWEVER...THE ECMWF DEVELOPS
A DEEP LOW PRESSURE TROF WHICH REMAINS WELL WEST. PRECIP IS NOT AS
MUCH A PROBLEM IN THIS SCENARIO ALTHOUGH TEMPERATURES WOULD BE
MUCH COOLER. THE ECMWF SOLUTION WOULD BEING A SURFACE LOW ACROSS
THE HILINE AND A CANADIAN COLD FRONT MOVING ACROSS THE BORDER
SUNDAY. TEMPS WILL GENERALLY REMAIN NEAR OR ABOVE NORMALS THROUGH
SATURDAY. GFS WOULD LIKE TO MOVE WELL ABOVE NORMALS SUNDAY AND
MONDAY BUT THE ECMWF HOLDS TEMPS BACK WITH THE APPROACHING LOW
PRESSURE TROF...SO CONFIDENCE IN THIS PERIOD QUITE LOW. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  38   5  20 /  10  90  50   0
CTB  30  32   1  20 /  10  80  30   0
HLN  27  36   9  19 /  10  60  40  10
BZN  24  38   8  18 /  10  60  40  10
WEY   7  26  -2  10 /  10  60  40  10
DLN  24  36   8  20 /  10  40  20   0
HVR  33  36   4  19 /  20  80  10   0
LWT  34  37   4  15 /  10  90  60   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST TUESDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...LOSS
LONG TERM...SUK
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 9, 5:20 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MST MON JAN 9 2012

MTZ009-010-048-110030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
520 PM MST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT
MIDNIGHT.  LIGHT SNOW WILL DEVELOP OVERNIGHT AND CONTINUE INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL TUESDAY
EVENING. EXPECT 2 TO 5 INCHES OF SNOW AT LOWER ELEVATIONS AND 6 TO
12 INCHES IN THE MOUNTAINS. GUSTY NORTHWEST WINDS WILL CREATE
AREAS OF BLOWING SNOW...REDUCING VISIBILITIES TO LESS THAN ONE
MILE ON LOCAL ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TUESDAY. PLEASE SEND SNOWFALL
TOTALS AND REPORTS OF ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ011>014-044>047-049>051-054-110030-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
520 PM MST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE ACROSS NORTH CENTRAL AND CENTRAL MONTANA
TUESDAY MORNING...BRINGING PERIODS OF LIGHT SNOW THAT WILL
CONTINUE INTO TUESDAY EVENING. ACCUMULATIONS WILL RANGE FROM LESS
THAN AN INCH TO AROUND 2 INCHES AT LOWER ELEVATIONS...WITH 4 TO 6
INCHES POSSIBLE IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TUESDAY. PLEASE SEND SNOWFALL
TOTALS AND REPORTS OF ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ008-015-052-053-055-110030-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
520 PM MST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE ACROSS SOUTHWEST MONTANA TUESDAY
AFTERNOON...BRINGING PERIODS OF LIGHT SNOW THAT WILL CONTINUE THROUGH
TUESDAY EVENING. ACCUMULATIONS SHOULD GENERALLY BE ONE INCH OR
LESS AT LOWER ELEVATIONS...WITH 3 TO 5 INCHES POSSIBLE IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
January 10, 12:00 AM MST to January 11, 12:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Eight inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5930 feet).

Winter Storm, Cascade

When
January 10, 12:00 AM MST to January 11, 12:00 AM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Belt 8SW.

Winter Storm, Hill

When
January 10, 12:00 AM MST to January 11, 12:00 AM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Rocky Boy 8E.

Winter Storm, Chouteau

When
January 10, 12:00 AM MST to January 11, 12:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Highwood 9SE.

Winter Storm, Southern Lewis and Clark

When
January 10, 12:00 AM MST to January 11, 12:00 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Marysville 1WNW. Less than one inch of snow fell at Helena. However, very icy conditions developed on the roadways and over 100 car crashes occurred in Helena during a two hour period. No significant injuries were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358048, 358049, 358050, 358051, 358052.